Montana, 2019

Flash Flooding and Hail in Montana, July 7, 2019

July 7, 2019 · NWS GGW · 14 events in 4 counties and zones

A large low pressure system from the west, with many smaller-scale disturbances combined with a very unstable atmosphere, to allow several strong to severe thunderstorms to develop and move eastward through northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A large low pressure system from the west, with many smaller-scale disturbances combined with a very unstable atmosphere, to allow several strong to severe thunderstorms to develop and move eastward through northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 3:08 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 3:08 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
408 PM MDT Sun Jul 7 2019

.DISCUSSION...
Evening Update:
Severe Thunderstorm Watch 497 is in effect until 10 pm MDT for the
following counties:
- Phillips
- Petroleum
- Garfield
- Valley
- Daniels
- Sheridan
- Roosevelt
- McCone

Line of convection and storms continues to boil from S-SW of
Billings to just N-NW OF Glasgow Montana. The cap has eroded away
for storms over portions of Phillips and northern Valley Counties.
Rapid development of strong to severe thunderstorms has occurred
over portions of Phillips and Valley Counties. A couple of
supercells have already developed, however these storms are
having a difficult time maintaining persistent updrafts.

Strong mucape up around 3000-4500 j/kg and reasonable shear for
supercell development, possibly evolving into a Quasi-Linear
Convective System event later this evening.

Low probability on tornadoes, with the greatest threat and
highest probability of around 15% on large hail and strong wind
gusts in excess of 60 mph.

A Slight Risk of Severe Thunderstorms covers all of northeast
Montana this evening.

There is also a Marginal Risk of heavy rainfall to produce Flash
Flooding which covers all of NE Montana this evening through
Tuesday with a Slight Risk extending into portions of Wibaux,
Prairie counties for Monday.

Previous Discussion 401 am MDT:
...Severe storms expected this afternoon and evening...

A slow moving cold front will push across the region today and
tonight, ahead of which an unstable air mass will help set off
afternoon and evening thunderstorms. Low level southeast flow will
help add low level moisture to the boundary layer with afternoon
dew points expected to surge into the 50s and 60s, although there
could be an area of drier air to keep an eye on. That said, Bufkit
soundings show a nice veering wind profile, and CAPE/0-6 km shear
profiles indicate that supercell structures will initiate over the
complex terrain of Central Montana this afternoon, and then track
northeast toward SW portions of the CWA after 3PM. Mesoscale
guidance lends additional support to this idea, and some of the
cells may organize into linear structures as they track northeast
into the evening hours, thus, a wind and hail threat look to exist
as well as locally heavy rainfall. Most convection should be
downstream of the CWA into Canada and North Dakota around or
shortly after midnight.

Look for continued showers and thunderstorms at times Monday and
Tuesday as the upper trough currently over the Pacific Northwest
translates east over the Northern High Plains. By Wednesday, upper
ridging will help to deliver drier weather conditions to the area
as well as warmer temperatures.

Some flattening of the ridge is expected late in the week with
shortwaves tracking through the flow, which could bring about a
return of a more active pattern.  Maliawco

&&

.AVIATION...
IFR/MVFR CIGS and VSBYS will be possible late this afternoon and
overnight with thunderstorms. Additionally, Strong thunderstorm
wind gusts and shifting winds will be possible through 09z. Winds
southeast at 10 to 15 kts by this afternoon, decreasing to 5 to
10 mph tonight. Winds are forecast to become W-NW between 00z-12z
behind the slow moving front. NW winds Monday 6-12 kts. TC

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 7, 1:24 PM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
224 PM MDT Sun Jul 7 2019

MTZ016-072115-
Central and Southeast Phillips MT-
224 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 315
PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Malta, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Malta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4807 10808 4822 10823 4849 10774 4826 10750
TIME...MOT...LOC 2024Z 234DEG 30KT 4820 10807

Mottice
Special weather statement, Jul 7, 2:10 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
310 PM MDT Sun Jul 7 2019

MTZ059-061-072200-
Northern Valley MT-Northern Phillips MT-
310 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND NORTHWESTERN
VALLEY COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Saco, or 22 miles east of Whitewater, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Frenchman Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4857 10713 4868 10729 4892 10700 4875 10674
TIME...MOT...LOC 2110Z 228DEG 16KT 4869 10714

Mottice
Special weather statement, Jul 7, 2:51 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
351 PM MDT Sun Jul 7 2019

MTZ017-061-072245-
Northern Valley MT-Central and Southern Valley MT-
351 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VALLEY COUNTY UNTIL
445 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Hinsdale, or 27 miles southwest of Opheim, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Valley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4858 10701 4874 10702 4883 10660 4855 10657
TIME...MOT...LOC 2150Z 266DEG 13KT 4865 10692

Mottice
Special weather statement, Jul 7, 5:48 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
648 PM MDT Sun Jul 7 2019

MTZ022-023-080145-
Garfield MT-McCone MT-
648 PM MDT Sun Jul 7 2019

...SPECIAL WEATHER STATEMENT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rock Creek Rec Area, or 34 miles southwest of Wolf Point, moving
northeast at 10 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Rock Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4760 10612 4769 10640 4797 10624 4782 10586
TIME...MOT...LOC 0047Z 208DEG 8KT 4776 10619

Bigelbach
Special weather statement, Jul 7, 5:50 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Glasgow MT
650 PM MDT Sun Jul 7 2019

MTZ023-025-080145-
Dawson MT-McCone MT-
650 PM MDT Sun Jul 7 2019

...SPECIAL WEATHER STATEMENT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near
Circle, moving northeast at 15 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4728 10561 4739 10579 4769 10561 4750 10520
TIME...MOT...LOC 0050Z 215DEG 14KT 4739 10566

Bigelbach
Special weather statement, Jul 7, 6:11 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
711 PM MDT Sun Jul 7 2019

MTZ022-023-025-026-080215-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
711 PM MDT Sun Jul 7 2019

...SPECIAL WEATHER STATEMENT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brockway, or 16 miles southwest of Circle, moving northeast at 15
mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Brockway and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.

LAT...LON 4699 10577 4715 10613 4748 10583 4727 10533
TIME...MOT...LOC 0111Z 215DEG 14KT 4724 10581

Bigelbach

The radar

The Glasgow radar (KGGW), 120 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Hail, McCone

When
July 7, 6:20 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
1 in hail
Reported by
Social Media
Coordinates
47.300, -105.760

Public reported, via social media, quarter size hail.

Thunderstorm Wind, Prairie

When
July 7, 6:55 PM MST
Where
Prairie County, 19.62 mi N of Mc Cloud
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
47.180, -105.650

Public reported a 59 mph wind gust from their home weather station, along with heavy rain.

Thunderstorm Wind, Prairie

When
July 7, 7:10 PM MST
Where
Prairie County, 12.75 mi W of Mc Cloud
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -105.850

Public estimated wind gusts of 60 mph that broke tree branches and tossed wind breaks.

Thunderstorm Wind, Prairie

When
July 7, 7:11 PM MST
Where
Prairie County, 0.94 mi W of Mc Cloud
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -105.600

Public estimated 60 mph wind gusts.

Hail, Prairie

When
July 7, 7:11 PM MST
Where
Prairie County, 0.94 mi W of Mc Cloud
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -105.600

Public estimated hail up to the size of quarters.

Hail, Prairie

When
July 7, 7:26 PM MST
Where
Prairie County, 9.42 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.030, -105.520

Trained spotter reported hail up to the size of quarters, along with a 44 mph wind gust measured on their Davis weather station.

Heavy Rain, Prairie

When
July 7, 7:31 PM MST
Where
Prairie County, 19.24 mi NNW of Mc Cloud
Reported by
Public
Coordinates
47.170, -105.680

Public reported at least 3.25 inches of rain.

Heavy Rain, Prairie

When
July 7, 7:42 PM MST
Where
Prairie County, 18.57 mi NNW of Mc Cloud
Reported by
Trained Spotter
Coordinates
47.160, -105.680

Trained spotter reported at least 4.4 inches of rain in approximately 45 minutes.

Hail, Roosevelt

When
July 7, 8:10 PM MST
Where
Roosevelt County, 11.75 mi NNE of Wolf Pt Intl Airport(Kolf)
Measured
1.75 in hail
Reported by
Public
Coordinates
48.250, -105.450

Public reported golf ball size hail.

Flash Flood, McCone

When
July 7, 8:30 PM MST
Where
McCone County, 6.5 mi SSE of Brockway to 6.42 mi SSE of Brockway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.210, -105.730

McCone County Sheriff's Office reported a large washout on Ash Creek Road.

Flash Flood, McCone

When
July 7, 9:00 PM MST
Where
McCone County, 5.11 mi E of Brockway to 5.96 mi SE of Brockway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.296, -105.661

McCone County Sheriff's Office reported several county roads washed out and closed.

Hail, Roosevelt

When
July 7, 9:03 PM MST
Where
Roosevelt County, 4.25 mi SSE of Volt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -105.700

Trained spotter reported quarter size hail.

Hail, Valley

When
July 7, 9:10 PM MST
Where
Valley County, 3.09 mi NE of Lustre
Measured
1.25 in hail
Reported by
Social Media
Coordinates
48.410, -105.850

Public reported, via social media, half dollar size hail.

Hail, Roosevelt

When
July 7, 9:30 PM MST
Where
Roosevelt County, 8.71 mi ESE of Volt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.340, -105.540

Trained spotter reported quarter size hail. Time estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839393, 837414, 839400, 837402, 837403, 837838, 839398, 837847, 839396, 839403, 839404, 837848, 839395, 837852.